Edgeworth and Cornish Fisher expansions and confidence intervals for the distribution, density and


  • Christopher S. Withers Industrial Research Limited, Lower Hutt
  • Saralees Nadarajah University of Manchester




We show that kernel density estimates of bandwidth h=h(n)→0 satisfy the Cornish-Fisher assumption with parameter m=nh. This allows Cornish-Fisher expansions about the normal for standardized and Studentized kernel density estimates. The expansions given are formal and the conditions for existence/validity are not explored. The expansions lead to first order confidence intervals (CIs) of level 1−ω +O(n−β), where β =p/(2p+ 2) for one-sided CIs and β = p/(p+1) for two-sided CIs, where p is the order of the kernel used. The second order one- and two-sided CIs are given with β =2p/(2p+3) and β =2p/(p+2). We show how to choose the bandwidth for asymptotic optimality.


L. BIGGERI, (1999), Diritto alla ‘privacy’ e diritto all’informazione statistica, in Sistan-Istat, “Atti della Quarta Conferenza Nazionale di Statistica”, Roma, 11-13 novembre 1998, Roma, Istat, Tomo 1, pp. 259-279.

L. COMTET, (1974), Advanced Combinatorics, Reidel, Dordrecht, Holland.

R. A. FISHER, E. A. CORNISH, (1960), The percentile points of distributions having known cumulants, “Technometrics”, 2, pp. 209-225.

P. GARCIA-SOIDAN, (1998), Edgeworth expansions for triangular arrays, “Communications in Statistics- Theory and Methods”, 27, pp. 705-722.

P. HALL, (1992), The Bootstrap and Edgeworth Expansion, Springer-Verlag, New York.

E. PARZEN, (1962), On the estimation of a probability density and mode, “Annals of Mathematical Statistics”, 33, pp. 1065-1076.

B. L. S. PRAKASA RAO, (1983), Nonparametric Functional Estimation, Academic Press, Orlando.

M. ROSENBLATT, (1956), Remarks on some nonparametric estimates of a density function, “Annals of Mathematical Statistics”, 27, pp. 883-835.

D. W. SCOTT, R. A. TAPIA, J. R. THOMPSON, (1977), Kernel density estimation by discrete maximum penalized- likelihood criteria, “Annals of Statistics”, 8, pp. 820-832.

B. W. SILVERMAN, (1986), Density Estimation for Statistics and Data Analysis, Chapman and Hall, New York.

G. R. TERRELL, D. W. SCOTT, (1992), Variable kernel density estimation, “Annals of Statistics”, 20, pp. 1236-1265.

C. S. WITHERS, (1982), The distribution and quantiles of a function of parameter estimates, “Annals of the Institute of Statistical Mathematics, Series A”, 34, pp. 55-68.

C. S. WITHERS, (1983), Expansions for the distribution and quantiles of a regular functional of the empirical distribution with applications to nonparametric CIs, “Annals of Statistics”, 11, pp. 577-587.

C. S. WITHERS, (1984), Asymptotic expansions for distributions and quantiles with power series cumulants, “Journal of the Royal Statistical Society, Series B”, 46, pp. 389-396.

C. S. WITHERS, (2000), A simple expression for the multivariate Hermite polynomial, “Statistics and Probability Letters”, 47, pp. 165-169.




How to Cite

Withers, C. S., & Nadarajah, S. (2008). Edgeworth and Cornish Fisher expansions and confidence intervals for the distribution, density and. Statistica, 68(3/4), 281–301. https://doi.org/10.6092/issn.1973-2201/3535